Thunderstorm Wind, Otero
- When
- July 21, 4:17 PM MST
- Where
- Otero County, 0.54 mi E of La Junta
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.980, -103.530
No known damage.
Severe storms over portions of Otero and Prowers Counties generated damaging wind gusts up to 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe storms over portions of Otero and Prowers Counties generated damaging wind gusts up to 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 21, 2:27 PM MST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 327 PM MDT THU JUL 21 2011 .SHORT TERM... (TONIGHT AND FRIDAY) MONSOON PLUME EXTENDS ACROSS THE SOUTHEAST HALF OF COLORADO. APPEARS TO BE SOME SUBTLE UPPER LEVEL FORCING WITHIN THIS PLUME...FIRING OFF CONVECTION ACROSS NRN NM/SRN CO EARLY TODAY...WHICH WILL BE MOVING NORTHEASTWARD THROUGH THE AFTERNOON. MORE APPARENT HOWEVER...IS THE SHORTWAVE TROF/ASSOC PV LOBE WHICH IS SHEARING OFF TO THE NORTH AND EAST OF THE AREA. MEANWHILE...SFC DEW POINTS HAVE DROPPED INTO THE 30S ACROSS THE CENTRAL MTS OF CHAFFEE/LAKE COUNTIES AND ACROSS TELLER COUNTY...WITH 30S TO LOWER 40S ACROSS THE EASTERN SAN JUANS AND LA GARITAS IN PROXIMITY TO THE DRIER AIR ALOFT. ACROSS THE SANGRES AND WETS DEW POINTS ARE HOLDING IN THE 40S...WITH 50S AND LOWER 60S ACROSS THE SOUTHEAST PLAINS. THUNDERSTORMS HAVE FIRED EARLIER TODAY ACROSS THE MOUNTAINS/ADJACENT PLAINS OWING TO SOME WEAK FORCING WITHIN THE MONSOON PLUME...AND WITH DEW POINTS HIGHER TODAY...THUNDERSTORMS HAVE BEEN MORE EFFICIENT HEAVY RAIN PRODUCERS. DID GET A REPORT OF SOME SMALL HAIL WITH A CELL EARLIER THIS AFTERNOON IN THE WET MOUNTAINS. HRRR...LOCAL 4KM WRF...AND NAM12...SPREAD THIS LINE OF SHOWERS ACROSS THE PLAINS DURING THE LATE AFTERNOON/EARLY EVENING. GFS BY CONTRAST KEEPS MOST OF THE HIGHER QPF CONFINED TO THE HIGHER TERRAIN. GIVEN THE AMOUNT OF MOISTURE IN PLACE ACROSS THE PLAINS...HAVE GONE WITH A BLEND OF THE FORMER MODELS...WITH BROAD BRUSH SCATTERED POPS ACROSS ALL OF THE PLAINS. ALL SHORT RANGE MODELS TARGET SOUTHERN PORTIONS OF THE SOUTHEAST PLAINS...IN PROXIMITY TO THE STALLED FRONTAL BOUNDARY...FOR THE MOST WIDESPREAD PCPN. THUS...WILL KEEP HIGHEST POPS IN THAT REGION. MAIN THREAT WITH THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL AND LIGHTNING. HOWEVER SOME SMALL HAIL UP TO 1/2 INCH IN DIAMETER WILL BE POSSIBLE WITH THE STRONGER STORMS IN AND NEAR THE HIGHER TERRAIN. CAPES VALUES WILL BE HIGHER ACROSS THE SOUTHEAST PLAINS...PARTICULARLY TO THE EAST OF A LINE FROM FROM ORDWAY TO BRANSON...WHERE VALUES MAY RANGE FROM 1000-1500 J/KG THROUGH THE LATE AFTERNOON. DEEP LAYER SHEAR IS FAIRLY WEAK...SO MAIN STORM THREATS WILL HEAVY RAIN AND LIGHTNING. HOWEVER...AS INITIAL UPDRAFTS TAP THIS HIGHER CAPE...CAN/T RULE OUT SOME BRIEF SMALL HAIL AND LOCALIZED WIND GUSTS UP TO 50 MPH. SHORT RANGE MODELS ARE QUICK TO MOVE ACTIVITY EASTWARD OUT OF THE AREA AFTER 06Z...THUS WILL TAIL OFF POPS QUICKLY AFTER MIDNIGHT...THOUGH THERE COULD BE SOME LINGERING SHOWERS ALONG THE EASTERN BORDER WHERE LOW LEVEL JET SETS UP. FOR FRIDAY...MONSOON PLUME GETS SHUNTED FARTHER TO THE SOUTH AND EAST...WHICH WILL ALLOW DRIER AIR TO WORK INTO MOST OF THE AREA DURING THE AFTERNOON. IN FACT...DEW POINTS IN THE MOUNTAINS FALL OFF INTO THE 20S AND 30S BY AFTERNOON. THUS PRECIPITATION CHANCES OVER MOST OF THE DISTRICT WILL DECREASE SIGNIFICANTLY OVER TODAY. THERE IS STILL ENOUGH MOISTURE TO WARRANT HOLDING ON TO SOME ISOLATED POPS DURING THE AFTERNOON. BEST CHANCES FOR THUNDERSTORMS WILL BE ACROSS THE SOUTHERN SANGRES AND NRN SLOPES OF THE RATON RIDGE WHERE DEW POINTS WILL REMAIN IN THE LOWER 50S. WILL MAINTAIN SOME LOW SCATTERED POPS FOR THIS REGION. TEMPERATURES ON FRIDAY SHOULD WARM BACK UP TO NEAR 100 ACROSS THE PLAINS WITH 70S AND 80S ACROSS THE MOUNTAINS. -KT .LONG TERM... FRIDAY NIGHT-SATURDAY... DRY AIR ALOFT WILL CONTINUE MOVING INTO THE REGION WITH ONLY A FEW ISOLATED THUNDERSTORMS DEVELOPING FRIDAY EVENING. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAIN...BUT COVERAGE WILL BE LIMITED TO THE MOUNTAINS. SATURDAY NIGHT-SUNDAY NIGHT...FORECAST MODELS CONTINUE TO SHOW AN UPPER TROUGH PASSING TO THE NORTH OF THE FORECAST AREA SATURDAY EVENING THROUGH SUNDAY. THIS TROUGH WILL SEND A WEAK FRONT ACROSS THE EASTERN PLAINS AROUND 09Z SATURDAY MORNING ACCORDING TO THE NAM12. THE NAM SHOWS DEWPOINTS INCREASING TO THE UPPER 50S AND LOW 60S BEHIND THE FRONT. 12Z NAM BUFKIT SOUNDINGS SHOW CAPE VALUES OF 2100J/KG IN KPUB...1875J/KG IN KCOS...AND 2400J/KG IN KLAA SUNDAY AFTERNOON. PLENTY OF SUNSHINE WITH THE INCREASED LOW LEVEL MOISTURE SHOULD LEAD TO LATE MORNING/EARLY AFTERNOON THUNDERSTORM DEVELOPMENT OVER THE MOUNTAINS WITH POSSIBLE DEVELOPMENT OVER THE PLAINS LATER IN THE AFTERNOON. THESE STORMS WILL LIKELY PRODUCE LOCALLY HEAVY RAINFALL WHICH COULD LEAD TO FLOODING CONCERNS OVER BURN SCARS AND OTHER FLOOD PRONE AREAS. CURRENT MODEL RUNS SHOW WEAK SHEAR SUNDAY...WHICH MAY LIMIT SEVERE POTENTIAL...BUT A FEW ISOLATED SEVERE STORMS ARE POSSIBLE. SUNDAY NIGHT THROUGH THURSDAY... MID LEVEL RIDGING WILL BEGIN TO BUILD BACK OVER SOUTHEASTERN COLORADO SUNDAY NIGHT AND MONDAY PUSHING MONSOONAL MOISTURE BACK INTO REGION. DIURNAL CONVECTION CAN BE EXPECTED EACH DAY THROUGH THE END OF THE PERIOD. MONSOONAL CONDITIONS WILL PERSIST AS THE MID LEVEL RIDGE WILL REMAIN FAIRLY STATIONARY. TEMPERATURES WILL REMAIN AT OR ABOVE AVERAGE LEVELS. -PJC && .AVIATION... SCATTERED -TSRA WILL AFFECT THE TAF SITES THROUGH EARLY EVENING...WITH MOST OF THE ACTIVITY ENDING AT THE TAF SITES BY 00Z. GUSTY WINDS UP TO 40 KTS...AND LOCALLY HEAVY RAIN WILL BE THE PRIMARY THREATS. THUNDERSTORMS WILL END ACROSS THE PLAINS BY 06Z...WITH VFR CONDITIONS EXPECTED OVERNIGHT THROUGH FRIDAY. THE MONSOON PLUME WILL SHIFT TO THE SOUTH OF THE AREA FOR FRIDAY...WHICH WILL MEAN ONLY A 10 PERCENT CHANCE OF -TSRA AT THE TAF SITES. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 31/81
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 355 PM MDT THU JUL 21 2011 COZ058>089-093>099-222200- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 355 PM MDT THU JUL 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT MONSOONAL MOISTURE WILL REMAIN OVER THE REGION TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER THE MOUNTAINS LATE THIS MORNING AND EARLY AFTERNOON AND MOVE ONTO THE PLAINS DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREAT WITH THUNDERSTORMS TODAY WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. HOWEVER...ONE OR TWO STORMS COULD BRIEFLY BECOME SEVERE ACROSS THE SOUTHEAST PLAINS...PRODUCING LOCALIZED WIND GUSTS UP TO 60 MPH...AND BRIEF HAIL UP TO 1 INCH IN DIAMETER...PARTICULARLY EAST OF A LINE FROM ROCKY FORD TO BRANSON. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING RAINFALL RATES OF UP TO 1.5 INCHES PER HOUR...AND SHOULD THESE STORMS IMPACT AREAS WITH POOR DRAINAGE...SUCH AS BURN SCARS OR URBAN AREAS...EXCESSIVE RUN OFF COULD LEAD TO LOCALIZED MINOR FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SLIGHT DECREASE IN THUNDERSTORM COVERAGE CAN BE EXPECTED FRIDAY AND SATURDAY...AS AN UPPER LEVEL TROUGH MOVING ACROSS THE NORTHERN TIER OF STATES PUSHES THE MONSOONAL MOISTURE PLUME SOUTH AND EAST OF THE AREA. THERE WILL...HOWEVER...BE ENOUGH MOISTURE FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...WITH THE GREATEST COVERAGE OF STORMS BEING ACROSS THE SOUTHERN MOUNTAINS THROUGH THE FAR SOUTHEAST PLAINS. THE MAIN THREATS FROM ANY STORMS THROUGH SATURDAY WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO AROUND 45 MPH. BY SUNDAY...MONSOONAL MOISTURE WILL AGAIN WORK NORTHWARD INTO COLORADO AS HIGH PRESSURE BUILDS OVER THE ROCKIES. THIS WILL ALLOW FOR MORE WIDESPREAD MAINLY DIURNAL AND TERRAIN DRIVEN THUNDERSTORMS TO CONTINUE THROUGH WEDNESDAY OVER THE MOUNTAINS. SOUTHWESTERLY FLOW ALOFT WILL HELP STEER THUNDERSTORMS INTO THE PLAINS THROUGH THIS PERIOD...ESPECIALLY ALONG THE INTERSTATE 25 CORRIDOR. THE MAIN THREATS FROM THESE THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL...LIGHTNING AND GUSTY OUTFLOW WINDS. SMALL HAIL MAY ALSO BE POSSIBLE WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... 31/81
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 343 PM MDT THU JUL 21 2011 COZ088-093-094-097-099-212215- EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 343 PM MDT THU JUL 21 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO... SOUTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO... NORTHEASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... SOUTHEASTERN OTERO COUNTY IN SOUTHEAST COLORADO... AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 6 MILES EAST OF MODEL...OR 24 MILES NORTHEAST OF TRINIDAD...WHICH WAS MOVING TOWARD THE NORTH AT 20 MPH. THE STRONG STORMS WILL IMPACT MAINLY RURAL AREAS OF SOUTHWESTERN BENT COUNTY...SOUTHEASTERN OTERO COUNTY...NORTHWESTERN BACA COUNTY AND CENTRAL LAS ANIMAS COUNTY. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL PRODUCE VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME WHICH COULD CAUSE PONDING OF WATER ON ROADS AND POOR VISIBILITY AT TIMES. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. STARK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 420 PM MDT THU JUL 21 2011 COZ086-088-093-094-212245- EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 420 PM MDT THU JUL 21 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... SOUTHWESTERN OTERO COUNTY IN SOUTHEAST COLORADO... SOUTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO... AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST OF DELHI TO 7 MILES EAST OF THATCHER...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH. THE STRONG STORMS WILL IMPACT MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN PUEBLO COUNTY...NORTH CENTRAL LAS ANIMAS COUNTY AND SOUTHWESTERN OTERO COUNTY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. STARK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 454 PM MDT THU JUL 21 2011 COZ093-094-097-098-212330- EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- 454 PM MDT THU JUL 21 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... BENT COUNTY IN SOUTHEAST COLORADO... NORTHEASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... EAST CENTRAL OTERO COUNTY IN SOUTHEAST COLORADO... EXTREME WEST CENTRAL PROWERS COUNTY IN SOUTHEAST COLORADO... AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES EAST OF HIGBEE...OR 20 MILES SOUTHEAST OF LA JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... LAS ANIMAS. JOHN MARTIN RESERVOIR. FORT LYON. CADDOA. PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SR
The Pueblo radar (KPUX), 78 km away, was scanning. The volume nearest the first event began at 23:19 UTC.
4 thunderstorm wind. Local standard time, as filed.
No known damage.
A few telephone poles sustained damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333983, 333984, 333986, 333985.